|hiv+/- relationship, early meds, platelets and AZT
Jun 13, 2009
Just started dating a great guy who unfortunately is HIV+ and I'm trying to get some information. He has known for a year and a half and he's not on medication. He's 23, has a cd4 count>600 and low viral load but his doctor just told him his platelets were decreasing rapidly. He then recommended going on AZT. 1. Would it be a acceptable for me to ask him to start taking meds to decrease his viral count to a minimum and minimize my risk of exposure? 2. With all the other drugs that exist today with less drastic side effects, does the prescription of AZT just to raise the platelet count seem appropriate? He is feeling really down about the possibility of lipodystrophy at 23. So glad I found this website, thank you so much for the wealth of information!
| Response from Dr. Young
Hello and thank you for your post.
Do you live in the US or Europe? Just about anywhere in the world, monotherapy with any HIV medication is not recommended. AZT monotherapy is restricted to pregnant women and their babies (and even then, it's a strategy of last resort, since multi-drug therapy is standard).
1) Prevention of transmission is one of the criteria that can be used to initiate HIV treatment.
2) As I said before, while AZT has been shown to improve low platelet counts- this is not recommended as single drug therapy, and has been replaced as a strategy with multi drug treatments (usually three or four medications)
3) Lipodystrophy is indeed an issue for many people living with HIV. But, not all risks associated with developing lipo are related to medications-- namely persons who delay initiating treatment until their CD4 counts are very low are actually at much greater risks than those who start with higher counts (with the same medications). Just know that with current medications (not d4T and usually not AZT), the rate of developing lipodystrophy is much lower than in past years.
I hope this is helpful,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.